Alert archive / Texas / Gale Warnings in 2020
Gale Warning 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this gale warning at Feb 20, 2020, 3:19 AM CST. It took effect at Feb 20, 2020, 3:00 PM CST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2020, 3:19 AM CST (09:19 UTC)
- In effect from
- Feb 20, 2020, 3:00 PM CST
- Expired
- Feb 21, 2020, 4:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Houston/Galveston, TX
The text
As transmitted.
051 WHUS74 KHGX 200919 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 319 AM CST Thu Feb 20 2020 GMZ350-355-370-375-202100- /O.CON.KHGX.SC.Y.0014.200220T1500Z-200220T2100Z/ /O.UPG.KHGX.GL.A.0001.200220T2100Z-200221T1200Z/ /O.NEW.KHGX.GL.W.0002.200220T2100Z-200221T1200Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 319 AM CST Thu Feb 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 PM CST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST FRIDAY... * WHAT...For the Gale Warning, northeast winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 feet expected. For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 6 feet expected. * WHERE...Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM, Coastal waters from High Island to Freeport TX out 20 NM, Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...For the Gale Warning, from 3 PM this afternoon to 6 AM CST Friday. For the Small Craft Advisory, from 9 AM this morning to 3 PM CST this afternoon. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ330-335-202100- /O.EXT.KHGX.SC.Y.0014.200220T1500Z-200221T1200Z/ Matagorda Bay-Galveston Bay- 319 AM CST Thu Feb 20 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 AM CST FRIDAY... * WHAT...North winds increasing to 15 to 25 kt and gusty. Bay waters choppy to rough. * WHERE...Matagorda Bay and Galveston Bay. * WHEN...From 9 AM this morning to 6 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. If possible, remain in port. && $$
4 follow-up statements
715 WHUS74 KHGX 201530 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 930 AM CST Thu Feb 20 2020 GMZ350-355-370-375-202330- /O.CON.KHGX.SC.Y.0014.000000T0000Z-200220T2100Z/ /O.CON.KHGX.GL.W.0002.200220T2100Z-200221T1200Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 930 AM CST Thu Feb 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST FRIDAY... * WHAT...For the Gale Warning, northeast winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 feet expected. For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 6 feet expected. * WHERE...Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM, Coastal waters from High Island to Freeport TX out 20 NM, Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...For the Gale Warning, from 3 PM this afternoon to 6 AM CST Friday. For the Small Craft Advisory, from 9 AM this morning to 3 PM CST this afternoon. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ330-335-202330- /O.CON.KHGX.SC.Y.0014.000000T0000Z-200221T1200Z/ Matagorda Bay-Galveston Bay- 930 AM CST Thu Feb 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...North winds increasing to 15 to 25 kt and gusty. Bay waters choppy to rough. * WHERE...Matagorda Bay and Galveston Bay. * WHEN...From 9 AM this morning to 6 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. If possible, remain in port. && $$
115 WHUS74 KHGX 202129 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 329 PM CST Thu Feb 20 2020 GMZ350-355-370-375-210530- /O.EXP.KHGX.SC.Y.0014.000000T0000Z-200220T2100Z/ /O.CON.KHGX.GL.W.0002.000000T0000Z-200221T1200Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 329 PM CST Thu Feb 20 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...North winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 10 feet. * WHERE...Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM, Coastal waters from High Island to Freeport TX out 20 NM, Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...Now through 6 AM CST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ330-335-210530- /O.CON.KHGX.SC.Y.0014.000000T0000Z-200221T1200Z/ Matagorda Bay-Galveston Bay- 329 PM CST Thu Feb 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...North winds increasing to 15 to 25 kt and gusty. Bay waters choppy to rough. * WHERE...Matagorda Bay and Galveston Bay. * WHEN...From 9 AM this morning to 6 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. If possible, remain in port. && $$
644 WHUS74 KHGX 210331 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 931 PM CST Thu Feb 20 2020 GMZ350-355-211145- /O.CON.KHGX.GL.W.0002.000000T0000Z-200221T1200Z/ /O.EXB.KHGX.SC.Y.0014.200221T1200Z-200221T1800Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- 931 PM CST Thu Feb 20 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO NOON CST FRIDAY... * WHAT...North winds around 30 knots and with higher gusts decreasing to 20 to 25 knots after sunrise and seas 7 to 10 feet. * WHERE...Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM and Coastal waters from High Island to Freeport TX out 20 NM. * WHEN...For the Gale Warning, until 6 AM CST Friday. For the Small Craft Advisory, from 6 AM to noon CST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ370-375-211145- /O.CON.KHGX.GL.W.0002.000000T0000Z-200221T1200Z/ /O.EXB.KHGX.SC.Y.0014.200221T1200Z-200221T2100Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 931 PM CST Thu Feb 20 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 3 PM CST FRIDAY... * WHAT...North winds 30 to 35 and with higher gusts decreasing to 20 to 25 knots after sunrise and seas 7 to 10 feet. * WHERE...Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...For the Gale Warning, until 6 AM CST Friday. For the Small Craft Advisory, from 6 AM to 3 PM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ330-335-211145- /O.EXT.KHGX.SC.Y.0014.000000T0000Z-200221T1800Z/ Matagorda Bay-Galveston Bay- 931 PM CST Thu Feb 20 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CST FRIDAY... * WHAT...North winds up to 30 knots and gusty decreasing to around 20 knots after sunrise. Bay waters choppy to rough. * WHERE...Matagorda Bay and Galveston Bay. * WHEN...Until noon CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. If possible, remain in port. && $$
835 WHUS74 KHGX 211000 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 400 AM CST Fri Feb 21 2020 GMZ350-355-212100- /O.CAN.KHGX.GL.W.0002.000000T0000Z-200221T1200Z/ /O.EXT.KHGX.SC.Y.0014.200221T1000Z-200221T2100Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- 400 AM CST Fri Feb 21 2020 ...GALE WARNING IS CANCELLED... ...SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...North winds 20 to 25 knots with higher gusts. 5 to 7 foot seas. * WHERE...Coastal waters from High Island to the Matagorda Ship Channel TX out 20 NM. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Strong winds have created hazardous seas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ GMZ370-375-220000- /O.CAN.KHGX.GL.W.0002.000000T0000Z-200221T1200Z/ /O.EXT.KHGX.SC.Y.0014.200221T1000Z-200222T0000Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 400 AM CST Fri Feb 21 2020 ...GALE WARNING IS CANCELLED... ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...North winds 25 knots with higher gusts. Seas 7 to 9 feet. * WHERE...Waters from High Island to the Matagorda Ship Channel TX from 20 to 60 NM. * WHEN...Until 6 PM CST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ GMZ330-335-211100- /O.CAN.KHGX.SC.Y.0014.000000T0000Z-200221T1800Z/ Matagorda Bay-Galveston Bay- 400 AM CST Fri Feb 21 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Early morning winds have ranged between 15 to 20 knots under a slight chop. Small Craft Exercise Caution flags are in effect this morning. $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this gale warning went out at Feb 20, 3:11 AM CST, 8 minutes earlier.
Area forecast discussion, Feb 20, 3:11 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
311 AM CST Thu Feb 20 2020
.DISCUSSION...
A prolonged stretch of clouds, mist, sprinkles, and light to
moderate rain showers continues...but is at least preferable to
the more significant bulk of rain to our north and northeast. The
airmass bringing us this drab weather is expected to be shoved
through our area and out over the Gulf today and tonight. This
means one more day of blah before a colder, drier mass of air
takes over.
Additionally, the wind looks to get gustier through the day,
peaking in strength this afternoon into tonight. This is mainly a
concern for marine interests, with a gale warning on the Gulf.
The barrier islands though, also have a wind advisory in effect
this afternoon and tonight, with sustained winds to around 25 mph
and gusts of 30-40 mph possible on those islands.
Here are some other highlights for this weekend and next week:
- Once high pressure muscles in, look for a clearer sky and winds
to gradually die down. This should make for a cold couple of
nights tonight and Friday night. In particular, rural spots up
north may want to be on the lookout for frost on Friday night.
- Look for a bit of a warmup for the rest of the weekend, but also
the return of rain chances Sunday, lingering into early Monday
when the next front works through.
- Another reinforcing front should be expected towards mid-week,
but without much time to rebuild moisture, rain chances will be
very low. The main impact of this front will be to bring back
another shot of more winter-like temperatures for the back half
of the week.
.SHORT TERM [Through Friday]...
Periods of rain (maybe some embedded heavier showers) can be
expected early this morning as a cold front works its way
through Southeast Texas and off the coast. Look for decreasing
rain coverage (generally from north to south) as the day
progresses, and we anticipate all the activity to be done and
should have our radar in clear air mode by sunset. Near steady
temperatures can be expected for most locations throughout the
day with the cloudy skies possibly becoming mostly cloudy late.
Winds will be picking up behind the front under a tightening
pressure gradient (pretty impressive 1040-1045ish surface high
building in from the north) with breezy/windy conditions
developing near and along the coast especially late this after-
noon and on into tomorrow morning. Low temperatures tonight are
expected to fall into the 30s for most inland locations and
around 40-43 at the coast. Look for gradually decreasing winds
as the day progresses on Friday with mostly sunny skies and
highs in the 50s.
.LONG TERM [Friday Night Through Thursday]...
Friday night looks like quite a chilly one. High pressure should
be centered around the ArkLaTex, making for pretty clear sky and
light winds across the area. A large chunk of the rural north
should look for temps to bottom out around freezing towards dawn
Saturday morning, with widespread lows in the 30s except near the
immediate coast. Depending on how much moisture we still have to
work with, frost is possible to the north...since I am going ahead
and being aggressive in undercutting the guidance on cold temps, I
also went ahead and put in a mention of frost explicitly into the
forecast.
Look for onshore winds to return later on Saturday, and with it we
should see an increase in humidity and a modest warmup. Don't get
too excited - after bottoming out so low, much of the weekend
still looks to see temperatures below normal, though some of the
area around Matagorda Bay may scrape back to around 70 degrees on
Sunday afternoon. Of course, this setup should also signal a
return of rain chances on Sunday, particularly with an upper
trough and a developing surface low beneath it crossing the Plains
Sunday into Monday. After being wildly different in their
scenarios in the long term, model guidance is beginning to come
into agreement on this feature ejecting towards the Ohio Valley,
and dragging a cold front across our area.
Outside of some briefly favorable upper jet dynamics and moisture
maybe reaching up to around the 90th percentile per NAEFS, this
setup does not look terribly impressive. As a result, I'm
expecting a scenario in which PoPs are somewhat high, but QPF is
similarly low.
Beyond that, look for another reinforcing front towards the mid-
week. I've got some slight chance PoPs in for the east on Tuesday
evening, but moisture return is likely to be poor ahead of this
front. Expect the main impact of this front to be dunking
temperatures back to a range a little more reminiscent of winter
for the back half of the work week.
&&
.AVIATION [06Z TAF Issuance]...
Spotty shower activity thus far tonight has remained well north
of I-10 while low IFR to LIFR cigs have continued to persist at
all terminals. Coverage of showers should increase heading into
the overnight hours as a cold front pushes through SE Texas, which
will bring with it periods of rainfall along and ahead of the
advancing boundary. Rainfall coverage and intensity will
diminish in the southern portion of the area as the surface
boundary gradually weakens through the night. IFR cigs look to
continue heading into Thursday morning, but a gradual improvement
to MVFR and later VFR conditions will be in store by the
afternoon. Moderate to strong northwest winds will develop behind
the departing front, with some gusts potentially reaching upwards
of 25 kts.
&&
.MARINE...
A strong cold front will move through the area this morning.
North to northeast winds will strengthen and seas will build
beginning today, and the worst conditions can be expected
tonight through Friday morning with gale force wind gusts
possible off the coast. Mariners should remain in port, if
possible. Winds and seas will begin to decrease Friday after-
noon as high pressure settles into the area. Light to moderate
northeast winds Friday night become east on Saturday and
southeast on Saturday night and Sunday as the high moves off
to the east. The next cold front is currently scheduled to
move through the area late Sunday night or early Monday morning.
&&
.FIRE WEATHER...
An influx of drier air will bring in low dewpoints to the area
beginning late this afternoon or early this evening. Though
cooler than typical, this will allow relative humidity to fall
into the 30s and 40s, and for some spots in the Pineywoods to see
minimum RH below 35% on Friday and Saturday. Mitigating this, of
course, is our recent weather that has trended more towards damp,
and light winds by the time the lowest RHs are possible. The
return of onshore flow Saturday afternoon/evening will bring back
higher humidity for the weekend. Impacts on any potential
wildfire concerns are likely to be nil, and this quick mention is
more for awareness of those who may require some lower humidity
for planned prescribed burns.
&&
.HYDROLOGY...
Though rainfall totals over our area have not been very
significant the past couple of days, rainfall upstream on the
Trinity are expected to bring some points in our service area
above bankfull at the end of the week. While there's not yet
enough confidence at this hour to issue any flood warnings, the
idea of a warning this weekend is at least on the table for some
points on the Trinity - particularly at Riverside.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 49 35 54 34 60 / 90 0 0 0 0
Houston (IAH) 50 37 55 34 59 / 80 10 0 0 0
Galveston (GLS) 57 43 55 43 59 / 80 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 3 PM this afternoon to 6 AM CST Friday for
the following zones: Brazoria Islands...Galveston Island
and Bolivar Peninsula...Matagorda Islands.
GM...Small Craft Advisory from 9 AM this morning to 6 AM CST Friday
for the following zones: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION from 6 AM to 9 AM CST this
morning for the following zones: Coastal waters from
Freeport to Matagorda Ship Channel TX out 20 NM...Coastal
waters from High Island to Freeport TX out 20
NM...Galveston Bay...Matagorda Bay...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
Small Craft Advisory from 9 AM this morning to 3 PM CST this
afternoon for the following zones: Coastal waters from
Freeport to Matagorda Ship Channel TX out 20 NM...Coastal
waters from High Island to Freeport TX out 20 NM...Waters
from Freeport to Matagorda Ship Channel TX from 20 to 60
NM...Waters from High Island to Freeport TX from 20 to 60
NM.
Gale Warning from 3 PM this afternoon to 6 AM CST Friday for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Waters from Freeport to
Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&
DISCUSSION...Luchs
SHORT TERM...42
LONG TERM...Luchs
AVIATION...Cady
MARINE...42
FIRE WEATHER...Luchs
HYDROLOGY...LuchsThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:21 AM CST | Wind Advisory | HGX | Brazoria, Chambers, Galveston, Harris, Jackson, Matagorda | 27 hr |
| Feb 20, 8:57 AM CST | River Flood Warning | HGX | Polk, San Jacinto, Trinity, Walker | 72 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.